Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 261, NWS Lubbock, TX

October 12, 2012Floyd County, Hale County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 12, 2012, 6:37 PM CDT for Floyd County, Hale County, Texas. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2012, 6:37 PM CDT (23:37 UTC)
Expired
Oct 12, 2012, 7:15 PM CDT
In force
38 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Floyd County, TX, Hale County, TX

The radar

The Lubbock radar (KLBB), 41 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 6:39 PM CDTHAIL 26 N Abernathy, TX
Oct 12, 6:48 PM CDTHAIL 2.756 S Hale Center, TXCRACKED WINDSHIELD
Oct 12, 7:08 PM CDTTORNADO5 Se Hale Center, TX
Oct 12, 7:22 PM CDTTORNADO8 W Lockney, TXRELAYED BY NWS AMARILLO. SPOTTER REPORTED LOCATION NEAR LOCKNEY. TORNADO LOCATED ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 12, 6:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

386 
WUUS54 KLUB 122337
SVRLUB
TXC153-189-130015-
/O.NEW.KLUB.SV.W.0261.121012T2337Z-121013T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
637 PM CDT FRI OCT 12 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FLOYD COUNTY IN NORTHWEST TEXAS.
  SOUTHERN HALE COUNTY IN NORTHWEST TEXAS.

* UNTIL 715 PM CDT

* AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING TENNIS BALL SIZE HAIL...
  AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
  OVER SOUTHERN HALE COUNTY...OR 6 MILES NORTH OF ABERNATHY...AND
  MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER IN A STURDY BUILDING. STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING
FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3419 10157 3390 10151 3384 10190 3394 10197
TIME...MOT...LOC 2337Z 229DEG 23KT 3394 10182

$$

05
1 follow-up statement
421 
WWUS54 KLUB 122352
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
652 PM CDT FRI OCT 12 2012

TXC153-189-130015-
/O.CON.KLUB.SV.W.0261.000000T0000Z-121013T0015Z/
FLOYD TX-HALE TX-
652 PM CDT FRI OCT 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL HALE
AND WEST CENTRAL FLOYD COUNTIES UNTIL 715 PM CDT...

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
BASEBALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS
STORM WAS LOCATED 8 MILES SOUTHEAST OF HALE CENTER...MOVING NORTHEAST
AT 25 MPH.

IN ADDITION...AT 648 PM...BASEBALL SIZE HAIL WAS REPORTED 6 MILES 
SOUTH OF HALE CENTER BY A TRAINED SPOTTER WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN HALE AND WESTERN FLOYD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3397 10191 3419 10157 3390 10151 3385 10183
TIME...MOT...LOC 2351Z 229DEG 23KT 3400 10174

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 3:40 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Oct 12, 3:40 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CDT FRI OCT 12 2012

.SHORT TERM...
A TIGHT CLOSED LOW WAS SLOWLY MOVING EAST OUT OF THE GREAT BASIN
EARLY THIS FRIDAY AFTERNOON. ALTHOUGH MOST HEIGHT FALLS WILL BE
FARTHER NORTH OF THE REGION...THE SOUTH PLAINS WILL STILL SEE AROUND
30-40M OF FALLS. A BROAD AREA OF UPPER LEVEL DIVERGENCE AHEAD OF
THIS LOW IS APPARENT IN WATER VAPOR IMAGERY. A FRONT HAD MOVED
FARTHER SOUTH THAN ANTICIPATED THIS MORNING STRETCHING FROM ABOUT
HOBBS TO PADUCAH. HOWEVER...THIS FRONT WAS RETREATING BACK NORTHWARD
WITH HEATING INTO THE MID AND UPPER 70S SOUTH OF THE FRONT. THERE
WILL BE WEAK CONVERGENCE WEST OF THE AREA WHERE A DRYLINE IS
SHARPENING UP. FRONTOGENETICAL FORCING WILL ACCOMPANY THE DRYLINE IN
EASTERN NEW MEXICO THIS AFTERNOON AND EVENING. WINDS ARE EXPECTED TO
STAY BACKED SOUTH OF THIS FRONTAL BOUNDARY CONTINUING TO DRAW IN
ABNORMALLY HIGH MOISTURE FOR OCTOBER. THIS INCREDIBLY HIGH MOISTURE
WILL LEAD TO SURFACE CAPES IN EXCESS OF 2000 J/KG. THERE STILL
REMAINS UNCERTAINTY ON WHETHER THIS SURFACE BASED INSTABILITY CAN BE
REALIZED GIVEN THE AMOUNT OF CLOUD COVER LIMITING HEATING. MODELS DO
SHOW ENOUGH HEATING WITH TEMPERATURES IN THE UPPER 70S TO LOWER 80S
AND ERODING ALL OF THE CIN. EARLY THIS AFTERNOON...THERE IS STILL
AROUND 100 CIN THAT NEEDS TO BE OVERCOME. AREAS NORTH OF THE FRONT
WILL STILL SEE ABUNDANT ELEVATED INSTABILITY WITH THE AMOUNT OF
MOISTURE IN THE ATMOSPHERE.

CONDITIONS WILL BECOME SOMEWHAT FAVORABLE FOR TORNADO DEVELOPMENT IF
THE CAP BREAKS. DEEP LAYER SHEAR WILL CONTINUE TO BE ON THE INCREASE
TODAY SUPPORTING ORGANIZED SUPERCELL DEVELOPMENT. EVEN THOUGH STORMS
WILL BE MOVING RAPIDLY...THE AMOUNT OF MOISTURE IN THE ATMOSPHERE
AND LOW LCLS MAY CAUSE HEAVY RAINFALL. SHEAR VECTORS FROM THE
SURFACE TO 1KM ARE PROGGED TO BE AROUND 20-25KT WITH 0-3KM HELICITY
BETWEEN 200 AND 250. ANY SUPERCELLS NEAR THE AFOREMENTIONED FRONTAL
BOUNDARY MAY BE ABLE TO INTERACT TO CREATE A HIGHER TORNADO THREAT.
OTHERWISE...LARGE HAIL WILL BE ANOTHER PRIMARY CONCERN WITH
CONVECTION.

CONVECTION WILL SHIFT EAST OVERNIGHT WITH THE DEVELOPMENT OF A STOUT
50KT LOW LEVEL JET ACROSS THE ROLLING PLAINS. ADDITIONALLY...THE
PACIFIC FRONT WILL BE SWEEPING THROUGH THE AREA SATURDAY MORNING
ADDING TO THE LIFT AND CREATING A SECOND CHANCE OF STORMS. THIS
CONVECTION IS EXPECTED TO BE LINEAR RATHER THAN THIS AFTERNOON
DISCRETE CONVECTION. THESE STORMS MAY PERSIST INTO SATURDAY
AFTERNOON WITH TRAILING UPPER LEVEL LIFT FROM THE UPPER LEVEL TROUGH
AXIS. JDV

&&

.LONG TERM...
THE MID-UPPER LEVEL TROUGH ASSOCIATED WITH THE STORM SYSTEM
MENTIONED ABOVE WILL SWING THROUGH WEST TEXAS SATURDAY NIGHT AND
ALLOW DEEP-LAYER RIDGING TO BEGIN MOVING IN. SKIES WILL CONTINUE A
CLEARING TREND FROM NORTHWEST TO SOUTHEAST AS DRIER AIR SETTLES
ACROSS THE SOUTHERN PLAINS ON THE EASTERN EDGE OF HIGH PRESSURE AND
ACCOMPANYING SUBSIDENCE. SUNNY SKIES WILL PRODUCE SEASONABLE HIGHS
IN THE MID 70S TO NEAR 80 ACROSS THE SOUTH PLAINS AND EXTREME
SOUTHERN PANHANDLE AND LOW-MID 80S THROUGHOUT THE ROLLING
PLAINS...WITH WINDS OUT OF THE NORTH AT 10-15 MPH.

NORTHWEST FLOW ALOFT WILL KEEP CONDITIONS DRY HEADING INTO EARLY
NEXT WEEK...BEFORE A SHORTWAVE TROUGH APPROACHES OUT OF THE
SOUTHWEST MONDAY NIGHT INTO TUESDAY. NUMERICAL GUIDANCE SOLUTIONS
VARY IN THE DEGREE OF MOISTURE RETURN AND ASSOCIATED PRECIPITATION
CHANCES. HAVE LEFT THE FORECAST DRY AT THIS POINT BUT WILL MONITOR
THIS SYSTEM IN THE COMING DAYS. THIS WAVE OF UPPER-LEVEL ENERGY AND
ANY RESIDUAL RAINFALL LOOK TO PUSH EAST BY WEDNESDAY
MORNING...PLACING WEST TEXAS BACK IN A DRY AND QUIET NORTHWEST FLOW
REGIME WITH SEASONABLE TEMPERATURES THROUGH LATE WEEK INTO THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        52  73  42  77  43 /  70   0   0   0   0
TULIA         57  75  46  77  46 /  70  10   0   0   0
PLAINVIEW     57  77  47  78  47 /  70  10   0   0   0
LEVELLAND     59  77  48  79  49 /  70  10   0   0   0
LUBBOCK       63  78  49  80  50 /  70  10   0   0   0
DENVER CITY   60  77  49  79  50 /  70   0   0   0   0
BROWNFIELD    60  78  49  80  50 /  60  10   0   0   0
CHILDRESS     64  82  52  84  50 /  60  40   0   0   0
SPUR          64  80  52  80  51 /  60  30   0   0   0
ASPERMONT     67  82  54  84  53 /  50  40   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/31
Hazardous weather outlook, Oct 12, 12:13 PM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1213 PM CDT FRI OCT 12 2012

TXZ021>044-131715-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1213 PM CDT FRI OCT 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES THIS AFTERNOON
AND EVENING ACROSS MOST OF THE TEXAS SOUTH PLAINS REGION. LARGE
HAIL...DAMAGING WIND GUSTS...AND LOCALLY FLOODING RAINS WILL BE
THE PRIMARY THREATS. THERE ALSO WILL BE A RISK FOR ISOLATED
TORNADOES...ESPECIALLY NEAR THE NEW MEXICO BORDER. A STRONG UPPER
LEVEL STORM SYSTEM ACROSS THE MOJAVE DESERT WILL SWING INTO THE
CENTRAL ROCKIES TONIGHT...WHILE A SURFACE FRONTAL BOUNDARY WILL
SLOWLY LIFT NORTHWARD THROUGH THE TEXAS SOUTH PLAINS LATER TODAY.
THE MOST PROBABLE SCENARIO IS FOR DEVELOPMENT OF STRONG OR SEVERE
THUNDERSTORMS AND POSSIBLY SUPERCELLS LATE THIS AFTERNOON OVER THE
SOUTHWESTERN SOUTH PLAINS NEAR THE NEW MEXICO BORDER. ACTIVITY IS
EXPECTED TO TRANSFORM INTO EITHER CLUSTERS OR LINES AND MOVE
NORTHEASTWARD ACROSS THE AREA LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS
EVENING.

In the hours before

Special weather statement, Oct 12, 5:49 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
549 PM CDT FRI OCT 12 2012

TXZ028-029-034-035-122315-
HALE-HOCKLEY-LAMB-LUBBOCK-
549 PM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDLY DEVELOPING STRONG
THUNDERSTORM AFFECTING PORTIONS OF HOCKLEY...LUBBOCK...LAMB AND
HALE  COUNTIES...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 18 MILES WEST OF ABERNATHY...OR 4
MILES SOUTHEAST OF ANTON...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3403 10211 3387 10169 3356 10208 3374 10227
TIME...MOT...LOC 2248Z 210DEG 20KT 3378 10212

05
Local storm report, Oct 12, 6:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
607 PM CDT FRI OCT 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             SHALLOWATER             33.69N 101.99W
10/12/2012  E1.00 INCH       LUBBOCK            TX   BROADCAST MEDIA

&&

EVENT NUMBER LUB1200392

JGD
Local storm report, Oct 12, 6:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
621 PM CDT FRI OCT 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             HALE CENTER             34.06N 101.84W
10/12/2012  E2.00 INCH       HALE               TX   TRAINED SPOTTER

0621 PM     TSTM WND GST     HALE CENTER             34.06N 101.84W
10/12/2012  E65 MPH          HALE               TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1200393
EVENT NUMBER LUB1200394

JGD

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 5:49 PM CDTSpecial Weather StatementLUBLubbock26 min
Oct 12, 5:53 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock52 min
Oct 12, 6:36 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Swisher39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.